Idaho, 2012

Hail and Damaging Wind in Idaho, June 4, 2012

June 4, 2012 · NWS MSO · 7 events in 2 counties and zones

A large Pacific trough of low pressure approached Idaho setting up a moist southwest flow aloft. In addition, day time heating produced a very unstable atmosphere, which was conducive to thunderstorms with heavy rain, hail, and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A large Pacific trough of low pressure approached Idaho setting up a moist southwest flow aloft. In addition, day time heating produced a very unstable atmosphere, which was conducive to thunderstorms with heavy rain, hail, and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 4, 12:40 PM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 4, 12:40 PM PST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
240 PM MDT Mon Jun 4 2012

...Severe thunderstorm watch 352 in effect for north central Idaho
and western Montana through 1 am MDT Tuesday morning...

.DISCUSSION...A very unstable airmass will result in widespread
showers and thunderstorms across north central Idaho and western
Montana this afternoon into this evening. Many severe storms are
expected with the following impacts:

Large hail: hail up to 1.5 inches in diameter could occur, causing
damage to structures, vegetation, crops, etc. Please protect
personal items that may be affected by sizable hail.

Strong winds: expect erratic and gusty winds with speeds exceeding 50
mph. Downed trees and power lines could result. Secure any
outdoor items that could be lost due to strong winds.

Heavy rainfall: rainfall rates of 0.50 inches in 30 minutes are
possible, contributing to rock/mud slides, some of which could flow
over roadways. Quick runoff is always a concern in urban areas, as
well as in areas where wildfires have left burn scars.

These storms will be moving quite fast so if you are in an area
where a warning is issued, please take cover immediately.

With these specific impacts in mind, always expect plenty of
lightning from storms as well. The storms will last well into this
evening, even after sunset.

The upper trough responsible for the convection today/tonight will
move inland early Tuesday. This upper low will result in very
heavy rainfall, late Tuesday through Wednesday. Northwest Montana
has the potential to see upwards of 1-3 inches of rainfall, with
the heaviest amounts expected over the West Glacier region. Please
see the hydro discussion below for specific details. In addition
temperatures will once again plummet to well below average
readings for Tuesday and Wednesday. The upper low is expected to
move north into Canada late Wednesday night.

The models are in agreement that the Northern Rockies will see a break
in the precipitation as the disturbance moves north into Canada.
This break will be short lived as the models are indicating that
another strong closed low will move back into the region Friday
and linger through Sunday. This low will once again bring
widespread precipitation and cooler than normal temperatures.

&&

.AVIATION...An active night is in store across north central Idaho
and western Montana with scattered thunderstorms. Some storms may
contain strong winds over 50 mph with hail up to 1.5 inches
possible. The timing of the storms to impact airfields will be
from 04/21z through 05/06z. The storms will initiate over the
southern Clearwater mountains and Lemhi county through southwest
Montana and track north through the afternoon and evening. The
storms are very fast moving...but still have to potential to
produce heavy rain that could impact runway conditions.

&&

.HYDROLOGY...A strong storm system will move through the Northern
Rockies today through Wednesday. This system is expected to cause
significant rainfall across northwest Montana with Glacier
National park receiving the most rain. The excessive rain could cause
small creeks and streams to flood. The Yaak river near Troy could
potentially see flood stage by late Tuesday. Flood watches have
been issued for the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Mead/Smith
Hazardous weather outlook, Jun 4, 4:19 AM PST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
619 AM MDT MON JUN 4 2012

IDZ005>010-MTZ001>007-043-050545-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
619 AM MDT MON JUN 4 2012 /519 AM PDT MON JUN 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE WEATHER PATTERN AND ATMOSPHERIC CONDITIONS ARE GOING TO BE
FAVORABLE FOR THE DEVELOPMENT OF STRONG THUNDERSTORMS THROUGHOUT
NORTH-CENTRAL IDAHO AND WEST- CENTRAL MONTANA. SOME OF THE STORMS
COULD BECOME SEVERE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND BRIEF HEAVY RAIN. INTENSE RAINFALL UNDER THE CORE OF ONE
OF THESE STRONG THUNDERSTORMS MAY TRIGGER ROCK AND DEBRIS FLOWS IN
THE STEEP...LESS VEGETATED TERRAIN.

PERSONS WITH OUTDOOR ACTIVITIES SHOULD KEEP AN EYE TO THE SKY AND
STAY ALERT TO LATER FORECASTS FOR POTENTIAL SEVERE WEATHER
HEADLINES FOR MONDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY THROUGH THURSDAY...A LARGE UPPER LEVEL TROUGH OF LOW
PRESSURE WILL RESIDE OVER THE NORTHERN ROCKIES REGION DURING THIS
PERIOD. COLDER CONDITIONS ARE EXPECTED VALLEY DAYTIME TEMPERATURES
IN THE 50S AND 60S...AND MOUNTAINS UPPER 30S AND 40S. WIDESPREAD
RAINFALL CAN BE EXPECTED TUESDAY AND WEDNESDAY...TAPERING OFF
WEDNESDAY NIGHT AND INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 4, 4:27 PM PST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MISSOULA MT
627 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             HAMILTON                46.25N 114.16W
06/04/2012  M1.75 INCH       RAVALLI            MT   PUBLIC

            PHOTO WITH RULER.

0330 PM     HAIL             1 WSW GEORGETOWN        46.19N 113.26W
06/04/2012  E1.00 INCH       DEER LODGE         MT   TRAINED SPOTTER

0333 PM     HAIL             7 NE CORVALLIS          46.39N 114.01W
06/04/2012  E1.00 INCH       RAVALLI            MT   PUBLIC

0340 PM     HAIL             7 SW CONNER             45.86N 114.22W
06/04/2012  E1.00 INCH       RAVALLI            MT   TRAINED SPOTTER

            VERY HEAVY RAIN ALSO.

0407 PM     HAIL             3 SW GEORGETOWN         46.17N 113.30W
06/04/2012  E1.00 INCH       GRANITE            MT   TRAINED SPOTTER

            HEAVY RAIN ALSO.

0440 PM     HAIL             E CLEARWATER            47.00N 113.37W
06/04/2012  E1.00 INCH       MISSOULA           MT   TRAINED SPOTTER

0455 PM     HEAVY RAIN       2 E SEELEY LAKE         47.18N 113.44W
06/04/2012  M0.25 INCH       POWELL             MT   TRAINED SPOTTER

            0.25 INCHES IN 8 MINUTES

&&

RNL
Special weather statement, Jun 4, 5:05 PM PST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
705 PM MDT MON JUN 4 2012

IDZ006>008-050145-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOINTAINS-
605 PM PDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
645 PM PDT...

AT 600 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF RIGGINS...OR 25 MILES NORTHWEST
OF MCCALL.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RIGGINS...ROAD TO
PITTSBURG LANDING IN POE CABIN BURN...WHITE BIRD...POLLOCK...RIGGINS
HOT SPRINGS...LUCILE...SLATE CREEK...COPPERVILLE AND CANFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4589 11675 4595 11677 4589 11596 4510 11619
      4510 11630 4526 11635 4526 11669 4532 11669
      4562 11648 4577 11659 4577 11666 4582 11671
      4581 11676 4583 11680
TIME...MOT...LOC 0105Z 180DEG 0KT 4522 11635

DICKERSON
Special weather statement, Jun 4, 5:30 PM PST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
730 PM MDT MON JUN 4 2012

IDZ005-007-050215-
NORTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION-
630 PM PDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER AND
NORTHWESTERN IDAHO COUNTIES UNTIL 715 PM PDT...

AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEIPPE...OR 8 MILES NORTH OF KAMIAH...MOVING
NORTHWEST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WEIPPE...ELK RIVER...
JAYPE AND DENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

&&

DICKERSON

LAT...LON 4675 11634 4693 11634 4694 11632 4694 11601
4659 11585 4651 11580 4639 11576 4622 11602
      4640 11618 4663 11635
TIME...MOT...LOC 0130Z 154DEG 44KT 4635 11597
Special weather statement, Jun 4, 5:33 PM PST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM PDT MON JUN 4 2012

IDZ006>008-050215-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOINTAINS-
633 PM PDT MON JUN 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 715 PM
PDT...

AT 629 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF RIGGINS...OR 29 MILES SOUTH OF
GRANGEVILLE...MOVING NORTH AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GRANGEVILLE...ROAD TO
PITTSBURG LANDING IN POE CABIN BURN...WHITE BIRD...KOOSKIA...EAST
KAMIAH...SLATE CREEK...COPPERVILLE...CANFIELD...FENN...KEUTERVILLE...
COTTONWOOD...STITES...FERDINAND AND WINONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT PDT
TUESDAY MORNING FOR NORTHEASTERN IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4589 11675 4596 11676 4600 11666 4604 11664
      4602 11654 4612 11653 4619 11647 4617 11620
      4621 11616 4623 11591 4547 11620 4550 11645
      4556 11652 4562 11648 4574 11655 4577 11666
      4582 11671 4581 11677 4585 11681
TIME...MOT...LOC 0134Z 191DEG 47KT 4560 11629

DICKERSON
Local storm report, Jun 4, 6:35 PM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
835 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 SE GRANGEVILLE        45.88N 116.05W
06/04/2012  M1.00 INCH       IDAHO              ID   PUBLIC

&&

LBR
Local storm report, Jun 4, 6:51 PM PST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT MON JUN 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             1 ENE WOODLAND          46.31N 116.05W
06/04/2012  E1.00 INCH       IDAHO              ID   TRAINED SPOTTER

&&

RNL

The radar

The Missoula radar (KMSX), 204 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Idaho

When
June 4, 7:00 PM PST to 7:15 PM PST
Where
Idaho County, 5 mi SE of Grangeville
Measured
1 in hail
Reported by
Public
Coordinates
45.879, -116.046

The public measured 1 inch hail.

Thunderstorm Wind, Idaho

When
June 4, 7:00 PM PST to 9:00 PM PST
Where
Idaho County, 0.69 mi S of Lowell
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
46.140, -115.600

The spotter at the Three Rivers resort reported multiple tree downed by strong wind.

Hail, Clearwater

When
June 4, 7:44 PM PST to 7:55 PM PST
Where
Clearwater County, 3 mi SSE of Weippe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.330, -115.906

A spotter measured hail of 1.75 inch diameter.

Hail, Idaho

When
June 4, 8:00 PM PST to 8:15 PM PST
Where
Idaho County, 0.48 mi E of Riggins
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
45.420, -116.310

Broadcast media reported hail estimated at 1.25 inches in diameter.

Hail, Idaho

When
June 4, 8:30 PM PST to 8:45 PM PST
Where
Idaho County, Kooskia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.150, -115.970

A spotter measured 1 inch hail in Kooskia.

Hail, Clearwater

When
June 4, 8:40 PM PST to 8:55 PM PST
Where
Clearwater County, Weippe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.370, -115.930

A spotter estimated hail at 1.75 inches. In addition 1.25 inches of rain fell in 1.5 hours.

Hail, Idaho

When
June 4, 8:41 PM PST to 8:50 PM PST
Where
Idaho County, 1 mi ENE of Woodland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.325, -116.051

A spotter estimated 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385531, 393552, 385532, 393553, 385544, 385542, 385536.